MAUDE Adverse Event Report: KINETIC CONCEPTS, INC. V.A.C. GRANUFOAM DRESSING; OMP

KINETIC CONCEPTS, INC. V.A.C. GRANUFOAM DRESSING; OMP
Model Number VACDSP
Medical Device Problem Code Improper or Incorrect Procedure or Method (2017)
Health Effect - Clinical Codes Hemorrhage/Blood Loss/Bleeding (1888); Foreign Body In Patient (2687)
Date of Event 06/03/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
V.A.C.® granufoam¿ dressing was not returned; therefore, a device evaluation could not be performed.Based on information provided, kci cannot determine when the foreign material alleged to be v.A.C.® granufoam¿ dressing was placed in the wound, and if the alleged subsequent hemorrhage is related.The foreign material was not returned to kci for identification; therefore, kci is unable to confirm its identity.This event is being reported as a potential use error.Device labeling, available in print and online, states: warning: never leave a v.A.C.® dressing in place without active v.A.C.® therapy for more than two hours.If therapy is off for more than two hours, remove the old dressing and irrigate the wound.Either apply a new v.A.C.® dressing from an unopened sterile package and restart v.A.C.® therapy; or apply an alternate dressing, such as a wet to moist gauze, as approved during times of extreme need, by treating physician.Dressing changes: wounds being treated with the v.A.C.® therapy system should be monitored on a regular basis.In a monitored, non-infected wound, v.A.C.® dressings should be changed every 48-72 hours, but no less than 3 times a week, with frequency adjusted by the clinician as appropriate.Infected wounds must be monitored often and very closely.For these wounds, dressings may need to be changed more often than 48-72 hours; the dressing changing intervals should be based on a continuing evaluation of the wound condition and the patient's clinical presentation, rather than a fixed schedule.Foam placement: always use v.A.C.® dressings from sterile packages that have not been opened or damaged.Do not place any foam dressing into blind / unexplored tunnels.The v.A.C.® whitefoam¿ dressing may be more appropriate for use with explored tunnels.Do not force foam dressings into any area of the wound, as this may damage tissue, alter the delivery of negative pressure or hinder exudate and foam removal.Always count the total number of pieces of foam used in the wound.Document the foam quantity and dressing change date on the drape or foam quantity label if available, and in the patient's chart.Foam removal: v.A.C.® foam dressings are not bioabsorbable.Always count the total number of pieces of foam removed from the wound and ensure the same number of foam pieces are removed as were placed.Foam left in the wound for greater that the recommended time period may foster ingrowth of tissue into the foam, create difficulty in removing the foam from the wound or lead to infection or other adverse events.If dressing adheres to wound consider introducing sterile water or normal saline into the dressing, waiting 15 - 30 minutes, then gently removing the dressing from the wound.Regardless of treatment modality, disruption of the new granulation tissue during any dressing change may result in bleeding at the wound site.Minor bleeding may be observed and considered expected.However, patients with increased risk of bleeding, as described on page 8, have a potential for more serious bleeding from the wound site.As a precautionary step, consider using v.A.C.® whitefoam¿ dressings or nonadherent material underneath the v.A.C.® granufoam¿ dressings to help minimize the potential for bleeding at dressing removal in these patients.Bleeding: with or without using v.A.C.® therapy, certain patients are at high risk of bleeding complications.The following types of patients are at increased risk of bleeding, which, if uncontrolled, could be potentially fatal: patients who have weakened or friable blood vessels or organs in or around the wound as a result of, but not limited to: suturing of the blood vessel (native anastomosis or grafts)/organ.Infection.Trauma.Radiation.Patients without adequate wound hemostasis.Patients who have been administered anticoagulants or platelet aggregation inhibitors.Patients who do not have adequate tissue coverage over vascular structures.If v.A.C.® therapy is prescribed for patients who have an increased risk of bleeding complications, they should be treated and monitored in a care setting deemed appropriate by the treating physician.If active bleeding develops suddenly or in large amounts during v.A.C.® therapy, or if frank (bright red) blood is seen in the tubing or in the canister, immediately stop v.A.C.® therapy, leave dressing in place, take measures to stop the bleeding and seek immediate medical assistance.The v.A.C.® therapy units and dressings should not be used to prevent, minimize or stop vascular bleeding.
 
Event or Problem Description
On 11-jun-2021, the following information was provided to kci by the patient's daughter: on (b)(6) 2021, the nurse was unable to remove the alleged v.A.C.® granufoam¿ so the patient was sent to the emergency room.The v.A.C.® granufoam¿ could not be removed in the emergency room but was eventually removed the next day, and the patient was sent home.The patient's back was later found to be bleeding and was sent back to the hospital.On 01-jul-2021, the following information was provided to kci by the nurse: the nurse stated that the v.A.C.® granufoam¿ was surgically removed, and the patient was admitted to the icu due to profuse bleeding.The nurse stated that the adverse outcomes may have been due to a complicated wound.No additional information available.A device history record review of v.A.C.® granufoam¿ dressing lot number 8993886v011 is currently pending completion.The v.A.C.® granufoam¿ dressing was not returned; therefore, a device evaluation could not be performed.
 
Additional Manufacturer Narrative
Based on the additional information regarding the v.A.C.® granufoam¿ dressing, kci's assessment remains the same.Kci cannot determine when the foreign material alleged to be v.A.C.® granufoam¿ dressing was placed in the wound, and if the alleged subsequent hemorrhage is related.The device history record review for the v.A.C.® granufoam¿ dressing met specifications.This event is being reported as a potential use error.
 
Event or Problem Description
On 08-jul-2021, a device history record review for v.A.C.® granufoam¿ dressing lot number 8993886v011 was completed.All end release testing of the product and packaging met specifications.

Brand Name
V.A.C. GRANUFOAM DRESSING
Common Device Name
OMP
Manufacturer (Section D)
KINETIC CONCEPTS, INC.
san antonio TX 78249
MDR Report Key12143027
Report Number3009897021-2021-00166
Device Sequence Number17208409
Product Code OMP
UDI-Device Identifier00849554002463
UDI-Public010084955400246317240131108993886V011
Combination Product (Y/N)N
Initial Reporter StateAZ
Initial Reporter CountryUS
PMA/510(K) Number
K133276
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source consumer,health professional
Initial Reporter Occupation Non-Healthcare Professional
Type of Report Initial,Followup
Report Date (Section B) 07/27/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? No
Operator of Device Health Professional
Device Expiration Date01/31/2024
Device Model NumberVACDSP
Device Catalogue NumberM8275053/5
Device Lot Number8993886V011
Was Device Available for Evaluation? No
Initial Date Received by Manufacturer 06/11/2021
Supplement Date Received by Manufacturer07/08/2021
Initial Report FDA Received Date07/09/2021
Supplement Report FDA Received Date07/27/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
ATORVASTATIN 40 MG; GILPIZIDE 2.5 MG; INVEGA; LEVEMIR 20 UNITS; LOSARTAN 25 MG; MAINTENA 300 MG; METFORMIN 500 MG; NOVOLIN 100 UNITS/ML; SODIUM BICARBONATE
Outcome Attributed to Adverse Event Hospitalization; Required Intervention;
Patient Age62 YR